Everyone knows that if you have a cold, the most important thing (besides chicken soup) is to get plenty of sleep. Sleep is when your white blood cells stop reading The Onion and watching Simpsons reruns, and start snacking on viruses.
But what if your cold is so severe that you can’t sleep, not even for an hour or two? What do you do then? Not knowing the answer — but knowing readers of your blog will be getting increasingly antsy — you go see a doctor. The doctor says to take NyQuil to sleep.
The problem is that NyQuil tastes worse than Vegemite, and (another Catch-22) you can barely force a drop of it down your swollen throat. So you mix a Coke and NyQuil, on the rocks. But this merely converts a small disgusting green beverage into a large disgusting greenish-brown one.
So you go back to the drugstore, where you’re relieved to learn that NyQuil is also sold in capsule form. You take two capsules. Hours later, you’re still not asleep. So you take a third. An hour later you’re still not asleep, and your throat is in indescribable pain. So you take two Advils. The pain doesn’t go away, so you take a third Advil.
At this point you start hallucinating and feeling dizzy. Your skin is pale, your pupils are dilated, and you’re sweating profusely. Uh-oh. What was in those pills, anyway? In each NyQuil: Dextromethorphan HBr 15mg, Pseudoephedrine HCl 30mg, Acetaminophen 325mg, Doxylamine succinate 6.25mg. In each Advil Cold & Sinus: Ibuprofen 200mg, Pseudoephedrine HCl 30mg. So, you’ve now ingested 180mg of Pseudoephedrine HCl, whatever the hell that is.
“In case of accidental overdose contact a physician or poison control centre immediately, even if there are no symptoms.”
Staggering over to your computer, you read that overdosing on antihistamines and decongestants can be fatal, and that indeed, the proper thing to do would be to get your stomach pumped as soon as possible. But it’s 4AM, and for better or worse, you decide to leave the 9-1-1 operator alone, and trust that three billion years of Darwinian natural selection weren’t for bleaaaarrrrrgghhhhhhhhh…
The Moral: Never assume that, just because a single dose of a drug doesn’t help you, a double or triple dose isn’t going to kill you.
It actually gets even more nauseating, but I’ll cut to the end: after more than a week, I can eat again. I can blog again. I can lower-bound again. I can even talk again, though I won’t be playing female leads in Broadway musicals anytime soon.
It’s good to be back.